probiotics-blog-300x199One of the most common (and unpleasant) side effects many patients complain about when using prescription antibiotic drugs is antibiotic-associated diarrhea (AAD). [1] One possible countermeasure to this longstanding and potentially serious problem may lie in the use of probiotics. While this may sound like a common sense solution to natural and holistic healthcare experts, much of the mainstream medical community is just now catching on to the idea. [2]

Probiotics: A Potential Therapy for AAD

A first-of-its-kind meta analysis presented at the 2011 American College of Gastroenterology’s 76th Annual Scientific Meeting in Washington DC compared the findings of 22 independent medical studies that focused on the use of probiotic bacteria in patients diagnosed with either IBS or AAD. [3]

Comparing more than 3,000 participants, researchers from across the United States have been able to uncover even more hard data which suggests that dietary supplementation with readily-available strains of probiotic bacteria, such as lactobacillus, may ease intestinal sensitivity and loose stools associated with antibiotic use. What’s more, the same beneficial properties that help probiotics counteract the irritation caused by antibiotic medications have also been shown to ease discomfort often experienced with IBS — irritable bowel syndrome.
Latero-Flora™ is a probiotic supplement that supports gut health by populating the digestive tract with beneficial Bacillus laterosporus (B.O.D.™) bacteria.
For patients coping with long-term illness that require the regular use of antibiotics, AAD can pose a very real, sometimes fatal, threat. The same goes for individuals with especially severe cases of IBD. Both conditions result in highly sensitive intestinal environments that are prone to constant discomfort. Due to the abnormal ease at which irritation occurs, there is usually not enough time to fully recover between flare-ups. Over time, this can cause permanent damage to the internal lining of the small and large intestines, which in turn compromises the body’s ability to properly absorb vitamins and other essential nutrients.

Moving Forward

Many IBS and AAD patients are continuously at risk for malnutrition, anemia, and other serious deficiencies. In some extreme cases, their intestinal lining can become so badly damaged that they essentially starve to death, no matter how much food they eat. [4] While the collective findings of these scientific studies help to shed more light on the healing potential of probiotic supplementation in relation to irritable bowel syndrome and antibiotic-associated diarrhea, it still leaves many questions unanswered.

First and foremost—how do you select the most effective probiotic supplement possible? With all attention going to the benefits of these helpful microorganisms, there’s no shortage of questionable products flooding the market and it’s important to do your homework before investing in one. Latero-Flora™ is one of the most heavily-researched probiotic supplements available anywhere in the world and unlike most laboratory-cultured probiotic strains, it’s truly 100% natural and easy for your body to absorb and utilize.

by Dr. Edward Group DC, NP, DACBN, DCBCN, DABFM

Source: Antibiotics Giving You Diarrhea? Try Probiotics

 

References (4)
  1. John G. Bartlett, M.D. Antibiotic-Associated Diarrhea. The New England Journal of Medicine. 2002; 346:334-339.
  2. Aloysius L D’Souza, Chakravarthi Rajkumar, Jonathan Cooke, Christopher J. J Bulpitt. Probiotics in prevention of antibiotic associated diarrhoea: meta-analysis. BMJ 2002;324:1361.
  3. American College of Gastroenterology. Probiotics effective in combating antibiotic-associated diarrhea, studies find; ‘Good bugs’ look promising as anti-inflammatory agents. Science Daily, 2 December 2011.
  4. Cynthia L. Rohde, RD, LD, Vickie Bartolini, RD, LD, Nicole Jones, PharmD. The Use of Probiotics in the Prevention and Treatment of Antibiotic-Associated Diarrhea With Special Interest in Clostridium difficile–Associated Diarrhea. Nutrition in Clinical Practice. February-March 2000. vol. 24, no. 1 33-40. doi: 10.1177/0884533608329297.

 

9 thoughts on “Antibiotics Giving You Diarrhea? Try Probiotics

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s